Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 251, NWS Springfield, MO

May 27, 20178 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 27, 2017, 7:28 PM CDT for 8 counties in Missouri. It was in force for 62 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 7:28 PM CDT (00:28 UTC)
Expired
May 27, 2017, 8:30 PM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Barry County, MO, Christian County, MO, Douglas County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 58 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:33 PM CDTTSTM WND DMGPierce City, MOTREES DOWN LAWRENCE 1030 NORTH OF 2210 IN PIERCE CITY AREA; ALSO REPORT OF TREE ON VEHICLE AT RESIDENCE AT 303 PHELPS IN PIERCE CITY - PROPERTY DAMAGE ONLY - NO INJURIES. TIME ESTIMATED.
May 27, 7:33 PM CDTTSTM WND GST 701 Ese Purdy, MO
May 27, 7:47 PM CDTHAIL 1Racine, MO
May 27, 7:53 PM CDTTSTM WND DMGGalena, MOTREES DOWN IN GALENA AND CRANE.
May 27, 7:54 PM CDTHAIL 11 N Neosho, MO
May 27, 7:56 PM CDTHAIL 14 Sw Diamond, MO
May 27, 8:00 PM CDTTSTM WND DMGBranson, MOTREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 7:01 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.5 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS53 KSGF 280028
SVRSGF
MOC009-043-067-109-119-145-209-213-280130-
/O.NEW.KSGF.SV.W.0251.170528T0028Z-170528T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
728 PM CDT SAT MAY 27 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Newton County in southwestern Missouri...
  Southwestern Douglas County in southwestern Missouri...
  Christian County in southwestern Missouri...
  Taney County in southwestern Missouri...
  Stone County in southwestern Missouri...
  McDonald County in southwestern Missouri...
  Barry County in southwestern Missouri...
  Southern Lawrence County in southwestern Missouri...

* Until 830 PM CDT

* At 728 PM CDT, severe thunderstorms were located along a line
  extending from near Sparta to near Galena to near Seneca, moving
  southeast at 40 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Southern Joplin...                Nixa...
  Ozark...                          Neosho...
  Branson...                        Lake Taneycomo...
  Bull Shoals Lake...               Table Rock Lake...
  Big Sugar Creek State Park...     Table Rock State Park...
  Roaring River State Park...       Monett...
  Aurora...                         Hollister...
  Cassville...                      Silver Dollar City...
  Kimberling City...                Seneca...
  Forsyth...                        Marionville...

This includes Interstate 44 between mile markers 1 and 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 200 AM CDT for southwestern
Missouri.

LAT...LON 3651 9462 3706 9461 3705 9386 3708 9293
      3679 9276 3651 9277
TIME...MOT...LOC 0028Z 302DEG 34KT 3697 9302 3686 9342 3682 9453 

HAIL...1.75IN
WIND...60MPH
 
$$

Burchfield
1 follow-up statement
532 
WWUS53 KSGF 280104
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
804 PM CDT SAT MAY 27 2017

MOC109-145-280114-
/O.CAN.KSGF.SV.W.0251.000000T0000Z-170528T0130Z/
Newton MO-Lawrence MO-
804 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NEWTON AND SOUTHERN LAWRENCE
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 200 AM CDT for southwestern
Missouri.

LAT...LON 3651 9462 3676 9462 3675 9407 3686 9358
      3708 9293 3679 9276 3651 9277
TIME...MOT...LOC 0104Z 302DEG 34KT 3679 9266 3668 9306 3664 9417 

$$

MOC009-043-067-119-209-213-280130-
/O.CON.KSGF.SV.W.0251.000000T0000Z-170528T0130Z/
Douglas MO-Christian MO-Taney MO-Stone MO-McDonald MO-Barry MO-
804 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN DOUGLAS...EASTERN CHRISTIAN...TANEY...STONE...
MCDONALD AND BARRY COUNTIES...

At 804 PM CDT, severe thunderstorms were located along a line
extending from 11 miles south of Ava to near Forsyth to 10 miles
southwest of Wheaton, moving southeast at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Branson...                        Lake Taneycomo...
Table Rock Lake...                Bull Shoals Lake...
Roaring River State Park...       Big Sugar Creek State Park...
Table Rock State Park...          Hollister...
Cassville...                      Silver Dollar City...
Kimberling City...                Forsyth...
Anderson...                       Noel...
Merriam Woods...                  Sparta...
Dodge...                          Shell Knob...
Goodman...                        Kissee Mills...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 200 AM CDT for southwestern
Missouri.

LAT...LON 3651 9462 3676 9462 3675 9407 3686 9358
      3708 9293 3679 9276 3651 9277
TIME...MOT...LOC 0104Z 302DEG 34KT 3679 9266 3668 9306 3664 9417 

HAIL...1.50IN
WIND...60MPH
 
$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:41 PM CDT, 47 minutes earlier.

Area forecast discussion, May 27, 6:41 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
641 PM CDT Sat May 27 2017

.SHORT TERM...(This evening through Sunday)
Issued at 252 PM CDT Sat May 27 2017

Convection has been ongoing across the area for a couple of hours
now. Surface boundary extends from southern Illinois across
southern Missouri to a surface low over north-central Oklahoma.
The environment is extremely unstable with SBCAPE from our 18z
sounding over 5000 J/kg and 0-6km shear at around 50 kts.  This
initial round is starting to become more linear with outflow
pushing the boundary southward.

The second round looks to be developing both in southeast Kansas
and northeast Oklahoma per SPC discussions. Will need to monitor
this closely as models...such as the HRRR...are tending to keep
the convection tied to the surface boundary. If this were to
materialize...would need to monitor for training of cells and
locally heavy rainfall along this east-west boundary.

Surface front will begin to push through the area during the
morning hours on Sunday. Rain should be out of all but south-
central Missouri by Sunday afternoon.

.LONG TERM...(Sunday Night through Saturday)
Issued at 252 PM CDT Sat May 27 2017

The upper level system then remains across the northern Great
Lakes region through Tuesday before an upper level ridge over the
western states begins to push it eastward. This will keep us in
northwest flow for the first half of the forecast period. Monday
and Tuesday should be dry but conditions will become unsettled
from Wednesday on.

By Thursday...an upper level trough begins to move out of the
desert southwest which will once again increase our rain chances.
Temperatures during the period will be at or slightly above
seasonal normals with highs in the 70s and 80s and lows in the 50s
and 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat May 27 2017

Second round of convection currently moving through the
area...mainly affecting KSGF/KJLN at this time but will be
affecting KBBG within the next hour or so. The main front should
start to pass through the area after 08z. The front will bring an
end to the thunderstorms but ceilings should lower to MVFR/IFR for
most the morning hours. Ceilings should begin to lift to VFR
after 18z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday morning for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Flash Flood Watch through Sunday morning for KSZ073-097-101.

&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Gaede
Hazardous weather outlook, May 27, 4:24 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
424 PM CDT Sat May 27 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
424 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Tornado risk.
  Significant Hail risk.
  Significant Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

  Strong to severe storms will continue to impact the Ozarks
  late this afternoon into tonight as very strong instability
  and wind shear remain in place ahead of a surface boundary.

  The potential exists for supercell thunderstorms as storms
  initially begin to develop. If these supercells do form, hail
  up to the size of baseballs, damaging winds, and tornadoes
  will all be possible.

  The storms will eventually become more linear in nature as the
  cold pool develops and will become capable of producing
  widespread damaging wind gusts. Gusts over 75 mph will be
  possible. Tornadoes will also be possible with any portions of
  the line which bow towards the east. This has the potential to
  produce power outages.

  Along with the risk for severe thunderstorms, frequent
  lightning and locally heavy rainfall can be expected. Localized
  flooding of low water crossings will be possible where the
  heavier rainfall occurs. A Flash Flood Watch is in effect
  through 7 AM Sunday. Localized rainfall amounts of up to 4
  inches will be possible if training storms develop.

  Those with outdoor plans tonight are urged to pay close
  attention to the weather and have a plan in place to move to a
  sturdy shelter when severe weather threatens.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  A few lingering strong to severe storms will impact portions of
  south central Missouri Sunday morning before the system moves
  completely through the region. Large hail and damaging winds
  will be the primary concern.

  The next chance of storms comes towards the end of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next three hours for
  the entire area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

In the hours before

Local storm report, May 27, 7:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             HARTVILLE               37.25N 92.51W
05/27/2017  E1.00 INCH       WRIGHT             MO   PUBLIC

&&

TEO
Local storm report, May 27, 7:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             GREENFIELD              37.42N 93.84W
05/27/2017  E1.75 INCH       DADE               MO   EMERGENCY MNGR

&&

TEO
Local storm report, May 27, 7:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             1 NE AVA                36.96N 92.65W
05/27/2017  E1.00 INCH       DOUGLAS            MO   TRAINED SPOTTER

            QUARTER SIZE HAIL IN AVA.

&&

MG
Local storm report, May 27, 7:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     BATTLEFIELD             37.12N 93.37W
05/27/2017                   GREENE             MO   EMERGENCY MNGR

            BATTLEFIELD FIRE REPORTED MULTIPLE TREES
            DOWN ACROSS BATTLEFIELD FROM WEST TO EAST.
            FR 137 AND GRAY ROCK TREE DOWN APPROXIMATELY
            15-20 INCHES. TREE INTO HOUSE AT 5924 S.
            HILLTOP, AND REQUESTING HWY DEPARTMENT
            ASSISTANCE. BATTLEFIELD STATION 1 IS ALSO
            EXPERIENCING FLOODING IN THEIR PARKING LOT.
            TIME ESTIMATED.

&&

TEO
Local storm report, May 27, 7:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             7 S SENECA              36.74N 94.61W
05/27/2017  E1.00 INCH       MCDONALD           MO   PUBLIC

&&

SR
Local storm report, May 27, 7:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             1 WSW GALENA            36.80N 93.48W
05/27/2017  E1.75 INCH       STONE              MO   EMERGENCY MNGR

            JUST WEST OF GALENA.

&&

MG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:02 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Webster, Wright43 min
May 27, 7:21 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence39 min
May 27, 7:25 PM CDTFlash Flood WarningSGFBarry, Christian, Lawrence, McDonald, Newton, Stone and 1 more5 hr
May 27, 7:28 PM CDTTornado WarningSGFDouglas, Howell32 min
May 27, 7:30 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark, Texas, Wright60 min
May 27, 7:48 PM CDTTornado WarningSGFHowell, Oregon, Shannon27 min
May 27, 7:59 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon, Texas61 min
May 27, 8:01 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton30 min
May 27, 8:20 PM CDTFlash Flood WarningSGFBarry, Douglas, McDonald, Ozark, Stone, Taney4 hr
May 27, 8:23 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton, Stone, Taney52 min
May 27, 9:22 PM CDTSevere Thunderstorm WarningSGFBarry, Stone38 min
May 27, 9:34 PM CDTFlash Flood Warning EmergencySGFStone, Taney6 hr
May 27, 9:50 PM CDTSevere Thunderstorm WarningSGFOzark, Taney40 min
May 27, 10:21 PM CDTAreal Flood WarningSGFBarry, Christian, Greene, McDonald, Stone, Taney12 hr
May 27, 11:49 PM CDTSevere Thunderstorm WarningSGFJasper, Newton56 min
May 28, 12:04 AM CDTAreal Flood WarningSGFDouglas, Howell, Oregon, Ozark, Shannon12 hr
May 28, 12:39 AM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper, Lawrence, Newton51 min
May 28, 8:12 AM CDTRiver Flood WarningSGFCedar35 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.